Resolvent at low energy and Riesz transform for Schrödinger operators on asymptotically conic manifolds. I. (English) Zbl 1141.58017

Summary: Let \(M^\circ\) be a complete noncompact manifold and \(g\) an asymptotically conic manifold on \(M^\circ\), in the sense that \(M^\circ\) compactifies to a manifold with boundary \(M\) in such a way that \(g\) becomes a scattering metric on \(M\). A special case that we focus on is that of asymptotically Euclidean manifolds, where the induced metric at infinity is equal to the standard metric on \(S^{n -1}\); such manifolds have an end that can be identified with \({\mathbb{R}}^n \backslash B(R,0)\) in such a way that the metric is asymptotic in a precise sense to the flat Euclidean metric. We analyze the asymptotics of the resolvent kernel \((P + k^{2})^{- 1}\) where \(P = \Delta_g + V\) is the sum of the positive Laplacian associated to \(g\) and a real potential function \(V\in C^{\infty}(M)\) which vanishes to second order at the boundary (i.e., decays to second order at infinity on \(M^\circ\)) and such that \(\Delta_{\partial M}+(n-2)^2/4+V_0 > 0\) if \(V_0:=(x^{-2}V)|_{\partial M}\). Then, we show that on a blown up version of \(M^2 \times [0, k_0]\) the resolvent kernel is conormal to the lifted diagonal and polyhomogeneous at the boundary, and we are able to identify explicitly the leading behaviour of the kernel at each boundary hypersurface. Using this, we show that the Riesz transform of \(P\) is bounded on \(L^p(M^\circ)\) for \(1 < p < n\) if \(V_0\equiv 0\), and that this range is optimal if \(V \not\equiv 0\) or if \(M\) has more than one end. The result with \(V\not\equiv 0\) is new even when \(M^\circ = {\mathbb{R}}^n, g\) is the Euclidean metric and \(V\) is compactly supported. When \(V \equiv 0\) with one end, the range of \(p\) becomes \(1 < p < p_{\max}\) where \(p_{\max} > n\) depends explicitly on the first non-zero eigenvalue of the Laplacian on the boundary \(\partial M\). Our results hold for all dimensions \(\geq 3\) under the assumption that \(P\) has neither zero modes nor a zero-resonance.
In the follow-up paper [part II of this paper] we analyze the same situation in the presence of zero modes and zero-resonances.


58J50 Spectral problems; spectral geometry; scattering theory on manifolds
58J37 Perturbations of PDEs on manifolds; asymptotics
Full Text: DOI arXiv EuDML


[1] Agmon, S.: Lectures on Exponential Decay of Solutions of Second-order Elliptic Equations: Bounds on Eigenfunctions of N-body Schrödinger Operators, Mathematical Notes, 29, Princeton University Press/University of Tokyo Press, Princeton/Tokyo (1982) · Zbl 0503.35001
[2] Auscher, P., Ben Ali, B.: Maximal Inequalities and Riesz Transform Estimates on L^p Spaces for Schrödinger Operators with Nonnegative Potentials, Arxiv math.AP/0605047 (preprint) · Zbl 1161.35003
[3] Auscher, P.; Coulhon, T.; Duong, X. T.; Hoffman, S., Riesz transform on manifolds and heat kernel regularity, Ann. E.N.S., 37, 911-957 (2004) · Zbl 1086.58013
[4] Carron, G.; Coulhon, T.; Hassell, A., Riesz transform and L^p cohomology for manifolds with Euclidean ends, Duke Math. J., 133, 1, 59-93 (2006) · Zbl 1106.58021 · doi:10.1215/S0012-7094-06-13313-6
[5] Coulhon, T., Dungey, N.: Riesz transform and perturbation. J. Geom. Anal. (to appear) · Zbl 1122.58014
[6] Coulhon, T.; Duong, X. T., Riesz transform for 1 ≤ p ≤ 2, Trans. A.M.S., 351, 1151-1169 (1999) · Zbl 0973.58018 · doi:10.1090/S0002-9947-99-02090-5
[7] Guillarmou, C., Hassell, A.: Resolvent at Low Energy and Riesz Transform for Schrödinger Operators on Asymptotically Conic Manifolds. II, arXiv:math/0703316 (preprint) · Zbl 1175.58011
[8] Hassell, A., Marshall, S.: Eigenvalues of Schrödinger operators with potential asymptotically homogeneous of degree −2. Trans. Am. Math. Soc. (to appear) · Zbl 1147.35066
[9] Hassell, A.; Mazzeo, R.; Melrose, R. B., Analytic surgery and the accumulation of eigenvalues, Commun. Anal. Geom., 3, 115-222 (1995) · Zbl 0854.58039
[10] Hassell, A.; Vasy, A., Symbolic functional calculus and N-body resolvent estimates, J. Funct. Anal., 173, 257-283 (2000) · Zbl 0960.58025 · doi:10.1006/jfan.2000.3569
[11] Jensen, A.; Kato, T., Spectral properties of Schrödinger operators and time-decay of the wave functions, Duke Math. J., 46, 583-611 (1979) · Zbl 0448.35080 · doi:10.1215/S0012-7094-79-04631-3
[12] Kirsch, W.; Simon, B., Corrections to the classical behaviour of the number of bound states of Schrödinger operators, Ann. Phys., 183, 122-130 (1988) · Zbl 0646.35019 · doi:10.1016/0003-4916(88)90248-5
[13] Li, H.-Q., La transformée de Riesz sur les variétés coniques, J. Funct. Anal., 168, 1, 145-238 (1999) · Zbl 0937.43004 · doi:10.1006/jfan.1999.3464
[14] Melrose, R. B., The Atiyah-Patodi-Singer index theorem (1993), Wellesley: AK Peters, Wellesley · Zbl 0796.58050
[15] Melrose, R.B.: Differential analysis on manifolds with corners, http://www.math.mit.edu/ rbm/book.html (in preparation) · Zbl 0754.58035
[16] Melrose, R.B.: Pseudodifferential Operators, Corners and Singular Limits. In: Proceedings of the international congress of mathematicians, vol. I, II (Kyoto, 1990), pp. 217-234, Mathematical Society of Japan, Tokyo (1991) · Zbl 0743.58033
[17] Melrose, R.B., Sa Barreto, A.: Zero energy limit for scattering manifolds (unpublished note)
[18] Melrose, R. B.; Ikawa, M., Spectral and scattering theory for the Laplacian on asymptotically Euclidian spaces, Spectral and Scattering Theory (1994), New York: Marcel Dekker, New York · Zbl 0837.35107
[19] Melrose, R. B., Calculus of conormal distributions on manifolds with corners, Int. Math. Res. Not., 3, 51-61 (1992) · Zbl 0754.58035 · doi:10.1155/S1073792892000060
[20] Murata, M.: Asymptotic expansions in time for solutions of Schrödinger-type equations. 49, 10-56 (1982) · Zbl 0499.35019
[21] Ouhabaz, E. M., Analysis of heat equations on domains. London Mathematical Society Monographs Series 31 (2005), New Jersey: Princeton University Press, New Jersey · Zbl 1082.35003
[22] Shen, Z.: L^p estimates for Schrödinger operators with certain potentials. Ann. Inst. Fourier 45(no. 2), 513-546 · Zbl 0818.35021
[23] Stein, E., Harmonic Analysis (1993), Princeton: Princeton University Press, Princeton · Zbl 0821.42001
[24] Wang, X.-P.: Asymptotic expansion in time of the Schrödinger group on conical manifolds. Ann. Inst. Fourier (Grenoble) 56(no. 6), 1903-1945 (2006), Ann. Inst. Fourier (2006) (to appear) · Zbl 1118.35022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.